Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS North Platte, NE

May 2, 1999Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 2, 1999, 6:43 PM CDT for Custer County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1999, 6:43 PM CDT (23:43 UTC)
Expired
May 2, 1999, 7:45 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KLBF 022342 RRA
SVRLBF
NEC041-030045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT SUN MAY 2 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 745 PM CDT

* AT 640 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 24 MILES SOUTHEAST OF BROKEN BOW OR 6 MILES SOUTH OF
  MASON CITY... MOVING NORTH AT 35 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MASON CITY                   BY 650 PM CDT
  ANSLEY                       BY 655 PM CDT
  BERWYN                       BY 700 PM CDT
  WESTERVILLE                  BY 710 PM CDT
  COMSTOCK                     BY 725 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:00 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 2, 2:00 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT SUN MAY 2 1999

FCST CHALLENGE CONCERNS ENDING OF PCPN TNGT AND THREAT OF PCPN IN LATER
PERIODS WITH NEXT UPSTREAM SYSTEM.

1800 UTC SFC ANALYSIS INDICATED WK LOW PRES CNTRD OVR N CNTRL WY WITH
TROF EXTDG SEWD TO 2ND SFC LOW IN XTRM SWRN NEB.  2ND TROF EXTENDED FM
2ND LOW SWD THRU WRN THIRD OF KS INTO XTRM WRN OK.  UPR LOW IN VCNTY OF
OGA MOVG SLOLY NWD.

WDSPRD -SHRA IN ADVANCE OF CLOSED SYS OVR MUCH OF LBF CWA...WITH LN
CONVECT ACTVTY ALONG TROF FM E CNTRL NEB PNHDL TO NR MCK. INCRG
ISOLATION BHND SFC TROF AND COOLER TEMPS ALFT WL HELP TO DESTABILIZE
ATMOS FURTHER THIS AFTN...WITH PRIMARY WX THREAT BEING BRIEF HVY RN AND
SML HAIL.  TROF FCST BY ALL MODELS TO LIFT NEWD EXITING N CNTRL ZNS
BY/ARND MID AS AREA ENCOUNTERS INCRG SUBSIDENCE ON BACKSIDE OF SYS.
WITH THIS IN MIND...WL END THREAT OF PCPN IN SWRN ZNS THIS EVNG...WITH
PCPN THREAT ENDING IN N CNTRL NEB SHRTLY AFT MID.

ALL OF WRN AND N CNTRL NEB IN AREA OF SUBSIDENCE FOR MUCH OF MON AS UPR
SYS CONTS TO LIFT N INTO NRN PLAINS.  BRK IN WX TO BE SHORT-LIVED
HOWEVER...AS NEXT H5 KICKER MOVS RPDLY SE OUT OF NWRN PTN OF NATION
TOWARD CNTRL PLAINS.

ETA APPEARS FAR TOO AGRESSIVE IN DIGGING H5 WV TO TX PNHDL BY H+48
CONSIDERING THAT BULK OF ENERGY INITIALLY IS FOUND OVR NRN RCKYS.
THEREFORE...ETA PLACEMENT OF SFC LOW IN N CTRL KS ALSO APPEARS TO BE
QUESTIONABLE.  PREFER NGM/AVN SFC AND UPR PLACEMENT WHICH KEEPS UPR FLO
FLATTER...WITH SFC LOW LKLY TO BE FOUND FURTHER N OVR S CNTRL SD.
SLOWER MOVEMENT OF AVN PREFERRED OVR NGM THROUGH...WHICH IS ABT 6 HRS
LESS PROGRESSIVE THAN NGM...TO ACCOUNT FOR TYPICAL MODEL BIAS IN MOVG
DVLPG UPR SYSTMS TOO AGRESSIVELY PRIOR TO AND AFT CLOSURE.

DESPITE SUBSIDENCE OVR LBF CWA IN 2ND PD...APPROACH OF NXT H5 SYS AND
ATTENDANT CDFNT MAY BE CLOSE ENF TO NWRN ZNS TO WARRANT THREAT OF LTE
AFTN -SHRA/-TSRA...SPCLY SINCE LAPSE RTES OVR ENTR LBF CWA BTWN 7-8C/KM
WITH H7-H5 DELTA-T OF ARND 20C.  WL KEEP RMNDR OF ZNS DRY ON MON
DESPITE MID LVL INSTABILITY SINCE LTL IN WAY OF FOCUSING MECHANISM WL
BE PRESENT.  DRYING SWLY DOWNSLOPE WNDS SHD ALLOW TEMPS TO CLIMB WELL UP
INTO THE 70S ON MON...AND GUID REASONABLE AND CONSISTENT.

WITH MID LVL INSTABILITY RMNG OVR LBF CWA AND OMEGA FIELDS INCRG IN
VCNTY OF SFC FNT...WL INTRODUCE THREAT OF PCPN ALL SECTNS ON MON
NGT...CONTG INTO TUE BEF PCPN ENDS FM W.  HIST POPS WL BE IN NRN SECTNS
WHERE OMEGA FIELDS AND MN RH TO BE HIST.  ALTHO THREAT OF PCPN LKLY TO
END IN W BY TUE AFTN...WL CONT THREAT FOR ENTR DAY TO CVR FOR SLOWER
AVN SOLN...AND WL REFINE TEMPORALLY WHEN TIMING OF BACK EDGE OF PCPN
SHIELD BCMS BTR DEFINED.

.LBF...NONE.

WERT

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.